Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Topeka, KS

May 13, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2016, 11:13 AM CDT for Republic County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 11:13 AM CDT (16:13 UTC)
Expired
May 13, 2016, 11:49 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:28 AM CDTHAIL 1Republic, KSUP TO QUARTER SIZE HAIL AT THE POST OFFICE COVERING THE GROUND.
May 13, 11:43 AM CDTHAIL 0.887 E Republic, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KTOP 131613
SVRTOP
KSC157-131700-
/O.NEW.KTOP.SV.W.0110.160513T1613Z-160513T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1113 AM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL NOON CDT

* AT 1112 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBBER...
  MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9763 3986 9762 3987 9793 4000 9793
TIME...MOT...LOC 1612Z 269DEG 27KT 3997 9800 

HAIL...1.25IN
WIND...<50MPH
 
$$

GDP
3 follow-up statements
435 
WWUS53 KTOP 131628
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1128 AM CDT FRI MAY 13 2016

KSC157-131700-
/O.CON.KTOP.SV.W.0110.000000T0000Z-160513T1700Z/
REPUBLIC-
1128 AM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN REPUBLIC COUNTY...

AT 1128 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REPUBLIC...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9763 3986 9762 3987 9785 3996 9786
TIME...MOT...LOC 1628Z 279DEG 34KT 3991 9779 

HAIL...1.25IN
WIND...60MPH
 
$$

GDP
523 
WWUS53 KTOP 131632
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT FRI MAY 13 2016

KSC157-131700-
/O.CON.KTOP.SV.W.0110.000000T0000Z-160513T1700Z/
REPUBLIC-
1132 AM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN REPUBLIC COUNTY...

AT 1131 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REPUBLIC...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL IN THE TOWN OF REPUBLIC
         AT 1128 AM CDT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHWEST AND NORTH CENTRAL REPUBLIC COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 9763 3986 9762 3987 9785 3996 9786
TIME...MOT...LOC 1631Z 279DEG 34KT 3990 9775 

HAIL...1.25IN
WIND...60MPH
 
$$

GDP
330 
WWUS53 KTOP 131649
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT FRI MAY 13 2016

KSC157-131658-
/O.CAN.KTOP.SV.W.0110.000000T0000Z-160513T1700Z/
REPUBLIC-
1149 AM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
IS CANCELLED...
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REPUBLIC COUNTY
CONTINUES UNTIL 1215 PM CDT.
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO NORTHEAST
REPUBLIC COUNTY...WHERE ANOTHER SEVERE THUNDERSTORM WARNING IS IN
EFFECT UNTIL 1215 PM CDT. 

LAT...LON 4000 9763 3986 9762 3987 9785 3996 9786
TIME...MOT...LOC 1647Z 269DEG 27KT 3990 9758 

$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:56 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 13, 5:56 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
556 AM CDT FRI MAY 13 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 325 AM CDT FRI MAY 13 2016

In the short term, the forecast problem of the day is the extent and
timing of thunderstorm chances this afternoon across northeast
Kansas. Northwest flow aloft prevails across the central and western
CONUS this morning. A shortwave is forecast to amplify today as it
dives southeast into the central US.  Latest water vapor imagery
confirms this with an impressive vort max just north of the Canadian
border north of North Dakota. A surface low over eastern Wyoming at
06 UTC is forecast to move quickly southeast in association with the
applying upper trough reaching eastern Iowa by 21 UTC today with a
trailing cold front across northern Missouri and eastern Kansas. The
front should enter our forecast area around 18 UTC and exit around
00 UTC/Sat. The models are in good agreement concerning the timing
of the front.  All of the convection resolving high-resolution
models develop thunderstorms along the front over eastern Kansas
between 18-21 UTC and exiting the area shortly after 00 UTC.  The
main concern this morning is low-level moisture. Moisture from the
Gulf of Mexico is currently blocked by a surface ridge over the
southern plains. The models all bring a narrow ribbon of moisture
rapidly northeast into eastern Kansas just ahead of the front. This
will likely occur to some extent. Thinking is that there should be
decent coverage of initially high-based, but surface based storms
which should develop and increasingly favorable deep shear
environment. It will be interesting to see if there will be any low-
level backing of the winds which would result in better low-level
shear. At this point, the primary risk should be hail and wind.
Given the deep shear, the storms have a good chance being organized
with discrete storms early before developing cold pools into a
linear system.

Strong cold advection tonight which will result in sharply lower
temperatures. Will probably see mid/high clouds late due to
channeled vorticity aloft, but will not mention precipitation at
this time. The airmass looks dry below 700 MB.

.LONG TERM...(Saturday through Thursday)
Issued at 325 AM CDT FRI MAY 13 2016

Northwest flow aloft will be in place through the weekend, with
multiple embedded shortwaves bringing chances for precipitation.
Saturday morning may be met with only light showers across the area,
given that air nearest to the surface is relatively dry.  Surface
flow from the north will aid in keeping temperatures much cooler
than recently seen, with highs in the low 60s.  Surface high
pressure moves in from the northwest during the day Saturday, moving
over NE Kansas overnight.  Clouds streaming in from the northwest
will move over central and east central Kansas by early morning.
With time to cool before clouds move in, lows are still expected to
be in the low 40s, even lower in far northeast Kansas where cloud
cover will not be as prominent.  Precipitation chances start again
on Sunday as a series of shortwaves ahead of an upper level low
located over the northwest CONUS move near Kansas.  Chances increase
from Sunday night though Tuesday as ascent ahead of the low and
multiple shortwaves bring chances for primarily rain showers, as
instability is very limited due to the cooler temperatures in place.
This system is forecast to move east and out of the area Tuesday
night, allowing for a brief period of dry conditions Wednesday into
Wednesday night.  A southern stream trough will bring the next
chances for rain and thunderstorms to the area Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 550 AM CDT FRI MAY 13 2016

Keep mention of LLWS at MHK based on the current observation and
model forecast sounding this morning until winds mixed to the
surface. Timing of the cdfnt this afternoon looks on track. There
is enough confidence of thunderstorms over eastern KS to add a
tempo thunderstorm group for 2 hours this afternoon with fropa.
The timing may need to be adjusted slightly moving forward.
Although not mentioned in forecast, thunderstorms will have the
potential to produce downburst winds.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Heller
AVIATION...Johnson
Hazardous weather outlook, May 13, 9:07 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT FRI MAY 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-141415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
907 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY BETWEEN 2 PM
AND 9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO ABILENE.
THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:40 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningTOPWashington47 min
May 13, 12:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
May 13, 1:04 PM CDTSpecial Weather StatementTOPPottawatomie, Riley26 min
May 13, 1:29 PM CDTSpecial Weather StatementTOPJackson, Pottawatomie31 min
May 13, 2:10 PM CDTSpecial Weather StatementTOPShawnee35 min
May 13, 2:42 PM CDTSpecial Weather StatementTOPShawnee33 min
May 13, 3:06 PM CDTSpecial Weather StatementTOPPottawatomie24 min
May 13, 3:28 PM CDTSpecial Weather StatementTOPJackson32 min
May 13, 3:53 PM CDTSpecial Weather StatementTOPShawnee52 min
May 13, 4:00 PM CDTSevere Thunderstorm WarningTOPLyon, Morris24 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee, Wabaunsee48 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.